Pennsylvania, 2023Flooding and Damaging Winds in Pennsylvania, September 9, 2023
September 9, 2023 · NWS CTP · 5 events in 4 counties and zones
A mesoscale convective vortex (MCV) pushed across northwestern Pennsylvania and into New York state during the morning and afternoon hours of September 9, 2023. A broken line of showers and storms developed by late morning over the western highlands, and progressed eastward through the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex (MCV) pushed across northwestern Pennsylvania and into New York state during the morning and afternoon hours of September 9, 2023. A broken line of showers and storms developed by late morning over the western highlands, and progressed eastward through the afternoon hours. Additional storms developed ahead of this broken line. This activity resulted in locally heavy rain and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 9, 9:50 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 9, 9:50 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
1050 AM EDT Sat Sep 9 2023
.SYNOPSIS...
A cold front will become nearly stationary over Northern and
Western PA today into Sunday. Daily showers and thunderstorms
will form along and to the east of the front, with the bulk of
the convection occurring in the late afternoon and evening
hours. Temperatures will settle back close to normal for Sunday
into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Lightning associated with earlier convection over the western
and northern mountains has moved north of the forecast area at
this time. A steady rain continues to fall along the Route 219
corridor then eastward along Route 6.
SPC guidance now at Slight for the eastern half of the forecast
area for the afternoon and evening hours. Excessive rainfall
outlook also places us in a slight risk this afternoon.
...Previous discussion...
All guidance points to widespread convection developing this
afternoon in response to modest heating of the the high- pwat
airmass south of a stationary front draped across Northwest PA.
Deep layer shear is not that impressive, but locally damaging
downbursts are possible with progged capes in the 1000-2000 J/kg
range. The moderate instability, combined with pwats around 1.5
inches, should support locally heavy downpours. Latest CAMs
indicate the potential of localized 3 inch amounts, mainly over
the southeast counties, which could result in minor flooding
issues in those locations.
Mostly cloudy skies and afternoon convection should hold
temperatures down today, especially over the northwest mountains.
GEFS 2m temp anomalies indicate highs will be a few degrees
below average over the northwest counties and a few above
across the Lower Susq Valley, where skies should be a bit
brighter. Evening convection should fade overnight, as the
boundary layer cools/stabilizes.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Most guidance tracks a remnant upper low over the Tennessee
Valley northeast toward PA on Sunday. Increasing large scale
forcing and surging pwats ahead of this feature should support a
good chance of showers/tsra during the PM hours, as ensemble
plumes depict. The combination of high pwats and moderate
instability should once again support locally heavy downpours
during the afternoon and evening hours, which could result in
isolated flooding concerns.
The remnant upper low/shortwave and plume of deepest moisture
is progged to slide east of the area late Sunday night, causing
showers to taper off. Large scale subsidence behind this feature
should result in drier weather Monday. However, lingering low
level moisture and diurnal heating could support an afternoon
shower or thunderstorm in some spots.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The upper-level trough is likely to remain in place for much of
next week and we can expect this to bring daily rounds of
scattered showers and thunderstorms. This is supported by
ensemble guidance showing agreement with the progressive
pattern.
Temperatures in the extended period are progged to be much
cooler than the hot summer like temperatures we experienced this
week. With the upper-level flow of cooler Canadian air pushing
into the region, our temps will be near seasonal to slightly
below average.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A few pockets of showers and thunderstorms continue to linger
late tonight, moving south to north. Expect fog and low
ceilings to again develop overnight with LIFR conditions likely
at most sites. Conditions look to be slow to improve Saturday
morning, but VFR to MVFR cigs with mainly VFR vsbys should occur
after 17Z Sat. Showers and thunderstorms are expected to become
widespread across the airspace Saturday afternoon and persist
into the evening hours.
Outlook...
Sun-Mon...Scattered mainly afternoon and early evening showers
and storms. Patchy fog to start both days.
Tue...AM patchy fog. Otherwise mainly dry with VFR conditions.
Showers could return Tuesday night.
Wed...VFR with periods of IFR in SHRA/TSRA and areas of morning
fog.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert
NEAR TERM...Tyburski
SHORT TERM...Fitzgerald
LONG TERM...Bauco/Tyburski
AVIATION...Gartner/Bauco
Hazardous weather outlook, Sep 9, 3:38 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Sat Sep 9 2023
PAZ004-100845-
Warren-
438 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ005-006-010>012-017>019-024>028-033>036-045-056-063-064-100845-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
Cumberland-Adams-
438 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms will affect most of the area this afternoon or evening.
Some of the storms could become strong enough to produce damaging
wind gusts or flooding rain in a few isolated locations.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ037-041-042-046-049>053-057>059-065-066-100845-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
438 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms will affect most of the area this afternoon or evening.
Some of the storms could become strong enough to produce damaging
wind gusts or flooding rain in a few isolated locations.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Afternoon and evening thunderstorms could produce isolated flooding
on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Clearfield
- When
- September 9, 11:45 AM EST to 12:45 PM EST
- Where
- Clearfield County, 0.23 mi SSE of Smokerun to 0.22 mi SSE of Smokerun
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 40.797, -78.429
Multiple rounds of downpours caused Muddy Run to leave it's banks in the vicinity of Smoke Run in Bigler Township, flooding one home.
Thunderstorm Wind, Centre
- When
- September 9, 3:45 PM EST
- Where
- Centre County, 1.07 mi E of Milesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.929, -77.750
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees across Jacksonville Road east-northeast of Bellefonte.
Thunderstorm Wind, Lycoming
- When
- September 9, 4:24 PM EST
- Where
- Lycoming County, 1.17 mi ENE of Balls Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.329, -77.011
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Klump Road northeast of Balls Mills.
Flood, Lycoming
- When
- September 9, 4:30 PM EST to 5:30 PM EST
- Where
- Lycoming County, 1.55 mi WSW of Hepburnville to 1.52 mi WSW of Hepburnville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.295, -77.099
Flooding of a small stream pushed water across a section of Beauty's Run Road.
Thunderstorm Wind, Snyder
- When
- September 9, 6:00 PM EST
- Where
- Snyder County, 0.48 mi SSW of Port Trevorton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 40.694, -76.875
A severe thunderstorm producing winds estimated near 70 mph knocked down multiple trees along with snapping off multiple large limbs with debris thrown around the area in Port Trevorton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Damaging Winds in Virginia, September 9, 2023$126,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 9, 2023$32,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129038, 1128995, 1128996, 1129040, 1128997.